Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Constantly thirsty, breathlessness. Have mitral valve regurgitation. Could it be due to medication?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
My mother, who is 84, has in the last 30+ days been very thirsty, constantly asking for water. I read where this is a heart failure indicator. She has repeatedly said today that she is going to die tonight (but has said similar things in the recent past). I took her blood pressure and it was 78/65 with a pulse of 64. About two weeks ago, she went into the hospital (Paoli in Paoli, PA) was given echocardiograms, a nuclear stress test, x-ray, blood tests, blood pressure readings, etc. and was released. She has had strokes in the past, a bioprothetic mitral valve regurgitation is rated at moderate to severe. She has very heavy breathing from time to time while in bed at night. She went to the hospital for chest pains in the middle of her chest and pain in right arm. After visit to the hospital, on July 24, 2012 she had a follow-up visit to the attending cardiologist who offered the following information on the follow-up day: "Her current cardiac medications include Metoprolol 25mg b.i.d., Simvastatin 40mg qHs and Plavix 75mg daily. She also takes Protonix, Remeron and Ativan. Her blood pressure today is 120/70, heart rate is in the 60's and respirations normal. On examination she appears comfortable. Neck veins are flat. There is not significan jugularvenous destention. Lungs are clearand heart is regular, with II/VI holosystolic murmur heard best at the left lower sternal border. Abdomen is soft without mass, buit or tenderness. There is no extremily edema. Neurovascular exam is un remarkable. Electrocardiogram today show sinus rhythm with normal axis and intervals and no significant ST segment or T-wave abnormalities. It is not significantly changed when compared with an electrocardiogram from 7-19-2012 done in the hospital. IMPRESSION: 1. Atypical chest pain, with recent normal Persantine Cardiolite stress test. 2. Episodic dyspnea; NOS 3. Moderate to severe mitral regurgitation and modeate tricuspid regurgitation, with normal estimated pulmonary artery systolic pressure. . . She had a normal BNP with no clinical, laboratory or radiograpic suggestion of congestive heart failure. She has a normal left ventricular sturcture and function. There is no sign of pulmonary hupertension and there has been no atrial fibrillation. XXXXXXX Basically, it boils down to this: she says she will die soon, she is thirsty most all the time and demands water, (past blood test have not discovered diabetes), her shortness of breath seems to be a textbook response to severe mitral valve problems (we considering getting a TEE because we do not know the extent of the mitral valve regurgitation/problem cause: viz., calcification, deterioration of one of two leaflets). We are going tomorrow to doctor's office for a review of circumstances, possible blood and urine test (urine may reveal heart problems). Also, could a conflict with Protonix and the new drug Plavix be a culprit in this situation?
Posted Wed, 5 Sep 2012 in Diabetes
Answered by Dr. Mayank Bhargava 2 hours later

Thanks for posting your query.

After reading your post, it appears that there is least possibility of cardiac disease as all cardiac investigations are normal including BNP which is a marker of heart failure.

"Increased thirst and asking for water" has no correlation with heart failure.

Protonix (contains pantaprazole) & Plavix (contains clopidrogrel) has no side effects of breathlessness.

Is she smoker/ ex-smoker?

You have mentioned low blood pressure (78/54 mm Hg) so be cautious before giving metoprolol as this may decrease blood pressure.

Although metoprolol is safe,but at times it may also cause breathlessness in very sensitive cases.

With such low blood pressure (despite any cause of low blood pressure), patient may have feeling of dying.

You should consult with physician/ cardiologist and also go spirometry (pulmonary function test), if possible.

She should also take Digoxin for increasing heart pumping, if not contraindicated.

You can go for another anti depressants along with remeron for better relief.

Sometimes pateint has chest heaviness with dyspnea but all investigations are normal, in such cases inhalational therapy by beta 2 agonist and anticholinergics have better response.

I think this will solve your query, pot your views if you have.

Best regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor